Overdose with verapamil may lead to pronounced hypotension, bradycardia, and conduction system abnormalities (eg, junctional rhythm with AV dissociation and high degree AV block, including asystole). Other symptoms secondary to hypoperfusion (eg, metabolic acidosis, hyperglycemia, hyperkalemia, renal dysfunction, and convulsions) may be evident.
Treat all verapamil overdoses as serious and maintain observation for at least 48 hours (especially CALAN SR), preferably under continuous hospital care. Delayed pharmacodynamic consequences may occur with the extended-release formulation. Verapamil is known to decrease gastrointestinal transit time.
In overdose, extended-release tablets of CALAN SR have occasionally been reported to form concretions within the stomach or intestines. These concretions have not been visible on plain radiographs of the abdomen, and no medical means of gastrointestinal emptying is of proven efficacy in removing them. Endoscopy might reasonably be considered in cases of massive overdose when symptoms are unusually prolonged.
Treatment of overdosage should be supportive. Beta-adrenergic stimulation or parenteral administration of calcium solutions may increase calcium ion flux across the slow channel and have been used effectively in treatment of deliberate overdosage with verapamil. Continued treatment with large doses of calcium may produce a response. In a few reported cases, overdose with calcium channel blockers that was initially refractory to atropine became more responsive to this treatment when the patients received large doses (close to 1 g/hr for more than 24 hr) of calcium chloride. Verapamil cannot be removed by hemodialysis. Clinically significant hypotensive reactions or high degree AV block should be treated with vasopressor agents or cardiac pacing, respectively. Asystole should be handled by the usual measures including cardiopulmonary resuscitation.